Wyoming, 2009

Damaging Winds in Wyoming, June 26, 2009

June 26, 2009 · NWS RIW · 3 events in 1 county or zone

A line of thunderstorms crested the Teton Range and produced wind gusts strong enough to down several trees and power lines in Teton County, including Grand Teton National Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A line of thunderstorms crested the Teton Range and produced wind gusts strong enough to down several trees and power lines in Teton County, including Grand Teton National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 26, 2:29 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 26, 2:29 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 PM MDT FRI JUN 26 2009

.SHORT TERM...TONIGHT THROUGH MONDAY
THREE GENERATIONS OF CONVECTION ARE EVIDENT ACROSS WYOMING AND
IDAHO AT THE PRESENT TIME. YESTERDAYS FIRST GENERATION OF CONVECTION
ASSOCIATED WITH THE SOUTHERN STREAM SHORTWAVE THAT WAS OVER NEVADA
YESTERDAY THAT PRODUCED YESTERDAYS CONVECTION OVER WESTERN UTAH
AND EASTERN NEVADA IS NOW MOVING INTO UTAH AND HAS ALREADY DUMPED
UP TO A QUARTER OF AN INCH OF RAINFALL THIS MORNING ACROSS
PORTIONS OF THE WEST SLOPE OF THE WIND RIVER MOUNTAINS IN THE FORM
OF STRATIFORM OF RAIN. THIS AREA OF RAINFALL IS STILL PRODUCING
LIGHT RAIN IN GEY AS IT EXITS TO THE NORTH ALONG WITH THE
ASSOCIATED EXTENSIVE AREA OF ALTOSTRATUS AND NIMBOSTRATUS. THIS
MORNINGS SECOND GENERATION OF WEAK CONVECTION THAT WAS OVER IDAHO
IS MOVING EAST AND HAS WEAKENED INTO AN AREA OF JUST SHOWERS AND IS
WORKING ITS WAY EAST ACROSS CENTRAL WYOMING...MAINLY AFFECTING THE WIND
RIVER BASIN AT THE PRESENT TIME. A THIRD FRESH AREA OF SURFACE
BASED CONVECTION HAS BEEN CLOBBERING EASTERN IDAHO AND IS
EXPECTED TO AFFECT WESTERN WYOMING DURING THE NEXT COUPLE OF HOURS
AS THE AFOREMENTIONED SHORTWAVE TRACKS CLOSER TO WYOMING. HAVE
MENTION OF SMALL HAIL AND GUSTY 50 MPH WINDS FROM SOME OF THESE
STORMS IN WESTERN WYOMING FOR THIS EVENING. BECAUSE OF THE
AFOREMENTIONED CLOUDS AND PRECIP ACROSS MUCH OF CENTRAL WYOMING
MAINLY EAST OF THE DIVIDE AS WELL AS THE WEST SLOPE OF THE WIND
RIVER MTNS AND UPPER GREEN RIVER BASIN...TEMPERATURES HAVE
STRUGGLED TO TOP 60 DEGREES ANYWHERE IN THESE AREAS TODAY...SO
ANY CONVECTION THAT REACHES THIS FAR EAST THIS EVENING WILL LIKELY
WEAKEN IN THIS RAIN COOLED AIR. THE MOST NUMEROUS SHOWER AND
THUNDERSTORM ACTIVITY WILL LIKELY TAKE PLACE ACROSS YELLOWSTONE
PARK AND PERHAPS THE ABSAROKAS THIS EVENING...CLOSER TO THE AREA
OF Q VECTOR FORCING OVER MONTANA AND THE SURFACE CONVERGENCE
ASSOCIATED WITH THE SOUTHWARD PUSH OF THE SURFACE COLD FRONT THAT
WILL WASH OUT BY THE TIME IT REACHES THE OWL CREEK MTNS. COULD SEE
WIDESPREAD 3 TENTHS OF AN INCH OF PRECIP IN NW WY ACCORDING TO
NAM20 QPF WHICH APPEARS JUSTIFIED. RIGHT REAR QUAD DYNAMICS WILL
ALSO INFLUENCE THIS EVENINGS CONVECTION. LOWEST LIFTED INDICES ARE
INDICATED OVER WESTERN WY WITH -4 AT THE PRESENT TIME. WRF CROSS
SECTIONS INDICATED WIDESPREAD STRATIFORM PRECIP TODAY BUT
SURPRISINGLY STRONG STAND UP CONVECTION THROUGH THE NIGHT TIME
HOURS TONIGHT. ONE SIDE NOTE...SNOW IS EXPECTED ABOVE 9500 FT AS
700 TEMPS DROP TO 1.5C IN NORTHERN WY BY 12Z SATURDAY.

THEN LATER TONIGHT...THE TROUGH AXIS WILL TRACK ACROSS CENTRAL WY
AROUND 06Z WITH INCREASINGLY CONFLUENT FLOW BEHIND THE TROUGH.
DRIER MORE STABLE AIR WILL INFILTRATE BEHIND THE EXITING SYSTEM
LATER TONIGHT AND SATURDAY. THE REST OF THE FORECAST PERIOD WILL
FEATURE A WARMING TREND THROUGH EARLY NEXT WEEK AS HIGH PRESSURE
BUILDS INTO THE AREA FROM THE WEST. ON MONDAY...EXPECT A SLIGHT
INCREASE IN POPS AS THE RIDGE FLATTENS OUT FROM A NORTHERN STREAM
SHORTWAVE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
WARM TO HOT ON MONDAY WITH ISOLATED CONVECTION OVER THE MOUNTAINS
AND POSSIBLY OVER THE FAR NORTH AS A COOL FRONT WILL MOVE TO THE
MONTANA/WY BORDER LATE IN THE DAY. WILL KEEP ISOLATED CONVECTION
GOING MONDAY EVENING OVER THE MOUNTAINS. A WEST FLOW ALOFT FOR TUE
AND WED WITH POSSIBLE SHORTWAVES IN THE FLOW. WILL KEEP LOW CHANCE
FOR AFTERNOON AND EVENING CONVECTION BOTH DAYS. TEMPS WILL BE
SLIGHTLY COOLER TUE AND WED OVER THE NORTH AND CENTRAL WITH LITTLE
CHANGE IN HIGHS OVER THE SOUTH. GFS/ECMWF MODELS HINT AT STRONGER
SHORTWAVE ON THURS WITH A SLIGHTLY BETTER CHANCE OF AFTERNOON AND
EVE STORMS. WILL MAKE SLIGHT CHANGES TO GOING FORECAST. NEXT FRIDAY
MAY SEE ISOLATED CONVECTION ONCE AGAIN. SLIGHT COOLING NEXT THURS
THEN SLIGHTLY WARMER NEXT FRI.

&&

.AVIATION...
LOWER CLOUD COVER AND SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
MUCH OF THE FORECAST AREA THROUGH 12Z SATURDAY. THIS SYSTEM WILL
BRING PERIODS OF MVFR CONDITIONS TO LOCAL AIRPORTS. HIGH PRESSURE
WORKS TO BUILD INTO THE REGION AFTER 12Z SATURDAY WITH CLEARING
SKIES AND IMPROVING CONDITIONS. VFR CONDITIONS EXPECTED THROUGH
SATURDAY AFTERNOON.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL TRACK EAST ACROSS WYOMING TONIGHT
WITH THE STRONGEST THUNDERSTORMS EXPECTED ACROSS WESTERN WYOMING
AND THE MOST EXTENSIVE RAINFALL EXPECTED ACROSS NORTHWEST WYOMING.
DRIER...WARMER AND MORE STABLE AIR IS EXPECTED SATURDAY. A WARMING
TREND IS EXPECTED THROUGH EARLY NEXT WEEK ALONG WITH ONLY ISOLATED
MAINLY LATE DAY THUNDERSTORMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...AR
AVIATION...BRANHAM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 26, 1:35 PM MST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT FRI JUN 26 2009

WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
235 PM MDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND
CENTRAL WYOMING THIS EVENING. THE STRONGER THUNDERSTORMS ARE
EXPECTED TO TAKE PLACE OVER WESTERN WYOMING WHERE SOME OF THE
STORMS COULD BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH...
HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING. THE MOST NUMEROUS
SHOWERS AND THUNDERSTORMS WILL LIKELY TAKE PLACE ACROSS NORTHWEST
WYOMING INCLUDING YELLOWSTONE PARK TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 26, 1:55 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT FRI JUN 26 2009

WYZ001-262145-
YELLOWSTONE NATIONAL PARK-
255 PM MDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN...PARK AND TETON
COUNTIES UNTIL 345 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DIVIDE LAKE...OR 12 MILES NORTH
OF WEST YELLOWSTONE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN PARK...NORTHWESTERN TETON...SOUTHERN
GALLATIN AND SOUTHWESTERN PARK COUNTIES...INCLUDING THE LOCATIONS OF
GALLATIN LAKE...GRIZZLY LAKE...WILLOW PARK...OBSIDIAN CLIFF...SWAN
LAKE...LAKE OF THE WOODS AND OSPREY FALLS...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PERSONS ENJOYING OUTDOOR RECREATIONAL ACTIVITY SHOULD FIND AN STURDY
INDOOR SHELTER IF STORMS ARE ENCOUNTERED.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4505 11074 4504 11069 4504 11055 4452 11039
      4452 11111 4496 11110 4506 11094 4504 11090
      4504 11085 4507 11082 4507 11076
TIME...MOT...LOC 2055Z 263DEG 24KT 4484 11104

BRANHAM
Special weather statement, Jun 26, 2:09 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
309 PM MDT FRI JUN 26 2009

WYZ001-262145-
YELLOWSTONE NATIONAL PARK-
309 PM MDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR YELLOWSTONE NATIONAL PARK AND
TETON COUNTY UNTIL 345 PM MDT...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF DIVIDE LAKE...OR 12 MILES NORTH
OF WEST YELLOWSTONE...MOVING EAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS AND VISITORS IN YELLOWSTONE NATIONAL PARK AND NORTHWESTERN
TETON SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN. PERSONS ENJOYING OUTDOOR RECREATIONAL
ACTIVITY SHOULD FIND AN STURDY INDOOR SHELTER IF STORMS ARE
ENCOUNTERED.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4505 11074 4504 11069 4504 11055 4452 11039
      4452 11111 4496 11110 4506 11094 4504 11090
      4504 11085 4507 11082 4507 11076
TIME...MOT...LOC 2055Z 263DEG 24KT 4484 11104

BRANHAM
Special weather statement, Jun 26, 3:15 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT FRI JUN 26 2009

WYZ012-013-023-024-262300-
JACKSON HOLE-SALT RIVER AND WYOMING RANGES-STAR VALLEY-TETON AND GROS
VENTRE MOUNTAINS-
415 PM MDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN AND TETON COUNTIES UNTIL
500 PM MDT...

AT 414 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES WEST OF STAR VALLEY REST AREA...OR 20
MILES WEST OF AFTON...MOVING EAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS AROUND ONE-HALF INCH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHWESTERN LINCOLN AND SOUTHWESTERN TETON COUNTIES...
INCLUDING THE LOCATION OF STAR VALLEY REST AREA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4322 11106 4325 11105 4330 11093 4250 11084
      4259 11106
TIME...MOT...LOC 2215Z 264DEG 17KT 4282 11130

BRANHAM
Special weather statement, Jun 26, 3:37 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
437 PM MDT FRI JUN 26 2009

WYZ001-012-013-262315-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-YELLOWSTONE NATIONAL
PARK-
437 PM MDT FRI JUN 26 2009

...SIGNIFICANT WEATHER ADVISORY FOR TETON COUNTY UNTIL 515 PM
MDT...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 5 MILES NORTHEAST OF TETONIA...OR 6
MILES EAST OF FELT...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND HEAVY RAIN SHOWERS WITH A QUARTER TO ONE-HALF
INCH OF RAINFALL ARE POSSIBLE WITH THESE STORMS.

RESIDENTS IN CENTRAL TETON COUNTY...INCLUDING THE LOCATIONS OF
GRAND TARGHEE SKI AREA...MOUNT MORAN...MORAN BAY...LEIGH
LAKE...JENNY LAKE LODGE...U.S. HWY 89/287 MILE MARKER 190...U.S. HWY
26/89 MILE MARKER 180...MORAN JUNCTION...BUFFALO VALLEY RANCH AND
U.S. HWY 287/26 MILE MARKER 10...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INDOORS IMMEDIATELY AS THIS STORM APPROACHES YOUR LOCATION. THIS
IS A POTENTIALLY DANGEROUS STORM. IF YOU ARE IN ITS PATH...YOU SHOULD
BE PREPARED FOR GUSTY WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. IF A STURDY STRUCTURE IS NOT AVAILABLE...SEEK SHELTER IN A
VEHICLE WITH THE WINDOWS UP.

IF ON OR NEAR JENNY AND JACKSON LAKES...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

&&

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4423 11023 4351 11031 4361 11106 4412 11106
      4414 11110 4430 11110
TIME...MOT...LOC 2235Z 276DEG 43KT 4385 11101

The radar

The Pocatello radar (KSFX), 173 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
June 26, 4:20 PM MST to 4:30 PM MST
Where
Teton County, 1.99 mi NW of Jenny Lake
Measured
47 kt (54 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.749, -110.730

Multiple trees were downed around Jenny Lake and across Grand Teton National Park. One vehicle on the Jenny Lake Scenic Loop lost its windshield because of a fallen tree. Most trees were less than one foot in diameter. A mesonet station about four miles south recorded a peak wind gust of 54 mph from the west-northwest.

Thunderstorm Wind, Teton

When
June 26, 4:20 PM MST to 4:30 PM MST
Where
Teton County, 4.88 mi W of Moose to 1.85 mi W of Moose
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.656, -110.797

Several trees were downed in a swath from the Death Canyon Trailhead east across the Moose-Wilson Road. Motorists were trapped on the road by fallen trees which were blocking passage. One vehicle was damaged near Death Canyon due to a fallen tree.

Thunderstorm Wind, Teton

When
June 26, 4:20 PM MST to 4:30 PM MST
Where
Teton County, Wilson
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.500, -110.850

Power lines were reported down in Wilson as was a six inch diameter tree just west of town. A local energy company had to install one new pole and rebuild six others. One power line fell on Fish Creek Road and stopped traffic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169881, 169884, 169885.